Alert archive / Georgia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 94, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 23, 2004, 5:46 PM EDT for Screven County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2004, 5:46 PM EDT (21:46 UTC)
- Expired
- Jul 23, 2004, 6:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Screven County, GA
The radar
The Charleston,SC radar (KCLX), 46 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1316 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCHS 232146 SVRCHS GAC251-232230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 546 PM EDT FRI JUL 23 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCREVEN COUNTY IN SOUTHEAST GEORGIA... * UNTIL 630 PM EDT * AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS 6 MILES NORTH OF HUNTERS...OR ABOUT 6 MILES EAST OF SYLVANIA...MOVING SOUTH AT 5 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... HUNTERS AND CAPTOLO... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024. LAT...LON 3278 8150 3277 8159 3261 8160 3260 8148 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:23 PM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jul 23, 2:23 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 223 PM EDT FRI JUL 23 2004 .SHORT TERM /TONIGHT AND SATURDAY/...SCATTERED CONVECTION DEVELOPING OVER THE SC MIDLANDS ALONG 850MB VORT AXIS AND MOVING SOUTH SOUTHEAST. MESO-ETA AND RUC40 SHOW THIS FEATURE VERY WELL...MOVING IT INTO THE FORECAST AREA THIS EVENING. PLAN ON KEEPING CHANCE POPS INTO THIS EVENING THEN TRIMMING BACK TO SLIGHT CHANCE OVERNIGHT AS OVERALL DYNAMICS ARE RATHER WEAK. COLD FRONT MOVING SOUTHEAST WILL MOVE INTO THE FORECAST AREA ON SATURDAY LINKING UP WITH THE PERSISTENT TROF OF LOW PRESSURE. EXPECT THE FRONT TO BECOME STATIONARY ALONG OR NEAR THE COAST DURING THE DAY SATURDAY. PLAN TO BUMP UP POPS A TAD TO 40 PERCENT ALL AREAS. && .LONG TERM /SATURDAY NIGHT THRU FRIDAY/...PATTERN WILL CONTINUE UNSETTLED THROUGH THE REMAINDER OF THE PERIOD. FRONTAL BOUNDARY WILL REMAIN ACROSS THE FORECAST AREA THEN LIFT NORTH ON MONDAY AS UPPER TROF SWINGS INTO THE MISSISSIPPI VALLEY. FRONT WILL BECOME STATIONARY ONCE AGAIN IN THE LEE OF THE APPALACHIANS AS UPPER TROF MOVES EAST VERY SLOWLY AND BOUNDARY STAYS ALIGNED UNDER UPPER FLOW. RATHER WEAK SURFACE LOW WILL MOVE UP ALONG THE FRONT MONDAY THROUGH WEDNESDAY CONTINUING TO DRAW WARM VERY HUMID AIR INTO THE AREA. GFS HINTING AT RATHER STRONG UPPER WAVE COMING THROUGH TUESDAY AND WEDNESDAY. FOR NOW WILL KEEP POPS AROUND 40 PERCENT. PMDEPD MENTIONS POSSIBILITY OF LOCALLY HEAVY RAINFALL IN THE REGION NEXT WEEK. WILL BE INTERESTED TO SEE HOW THIS PANS OUT. && .MARINE...LOW PRESSURE TROUGH ACROSS THE PIEDMONT WILL CONTINUE THROUGH THE PERIOD WHICH WILL KEEP LIGHT S-SW FLOW INTACT. ON TUESDAY THE APPROACH OF ANOTHER FRONT WILL CAUSE PRESSURE FALLS INLAND. THEREFORE EXPECT SLIGHTLY STRONGER WINDS ACROSS THE COASTAL WATERS OF 10-15 KT TUESDAY AND WEDNESDAY. SEAS WILL RESPOND AS WELL...BUILDING TO 2-3 FT...POSSIBLY TO 4-5 FT AT 41004. && .AVIATION...WITH LITTLE MIXING OR CHANGE OF AIRMASS ACROSS THE AREA...MVFR CONDITIONS ARE EXPECTED TO CONTINUE AT BOTH TAF SITES DUE TO HAZE. OVERALL...VSBYS WILL BE AROUND 5 SM...BUT COULD FALL TO 3SM OR SO WITH BR OVERNIGHT. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. && AUSTIN/JRA
Hazardous weather outlook, Jul 23, 4:20 AM EDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 420 AM EDT FRI JUL 23 2004 AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-240930- ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN- COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY- COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN- INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY- INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL- INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON... CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON... HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE... METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE... RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN... SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA... WALTERBORO AND YEMASSEE 420 AM EDT FRI JUL 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA... SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA. .DAY ONE...TODAY AND TONIGHT. .HEAT INDICES...TEMPERATURES IN THE MID TO UPPER 90S AND DEWPOINTS IN THE 70S WILL COMBINE TO PRODUCE HEAT INDEX VALUES THAT APPROACH 105 OVER PORTIONS OF INLAND GEORGIA AND INTO INLAND SOUTH CAROLINA THIS AFTERNOON. .STRONG THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO EVENING. A FEW OF THE STORMS THAT DEVELOP AND INTERACT WITH THE SEA BREEZE AND SURFACE COLD FRONT MAY BECOME STRONG...WITH FREQUENT LIGHTNING AND GUSTY WINDS. LITTLE OR NO MOVEMENT IS EXPECTED TO THESE STORMS WHICH MAY RESULT IN LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Jul 23, 4:08 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 408 PM EDT FRI JUL 23 2004 SCZ040-042-043-232045- ALLENDALE-HAMPTON-INLAND COLLETON- 408 PM EDT FRI JUL 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY...HAMPTON COUNTY AND COLLETON COUNTY THROUGH 445 PM EDT... AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES EAST OF JENNYS...OR ABOUT 11 MILES NORTH OF HAMPTON...MOVING SOUTH AT 10 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SYCAMORE...JENNYS... MOSELLE...MILEY...HAMPTON AND CROCKETVILLE THROUGH 445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. PY
Special weather statement, Jul 23, 4:45 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 445 PM EDT FRI JUL 23 2004 SCZ042-232130- HAMPTON- 445 PM EDT FRI JUL 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 530 PM EDT... AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF CROCKETVILLE...OR ABOUT 4 MILES NORTH OF HAMPTON...MOVING SOUTH AT 5 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BRUNSON...MILEY... CROCKETVILLE...HAMPTON...VARNVILLE...CAMP BRANCH AND ALMEDA THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 23, 4:46 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 446 PM EDT FRI JUL 23 2004 SCZ043-044-232130- DORCHESTER-INLAND COLLETON- 446 PM EDT FRI JUL 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON COUNTY THROUGH 530 PM EDT... AT 446 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES EAST OF RIDGEVILLE TO 3 MILES SOUTH OF PREGNALL...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF SUMMERVILLE TO 9 MILES SOUTHEAST OF SAINT GEORGE...MOVING SOUTH AT 10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND RIDGEVILLE... PRINGLETOWN...PREGNALL...DORCHESTER...BYRD...JEDBURG...SUMMERVILLE... ORCHARD HILL...BROWNSVILLE AND LOTTS CROSSROADS THROUGH 530 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. JR
Local storm report, Jul 23, 5:12 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
512 PM EDT FRI JUL 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG RIDGEVILLE 33.10N 80.32W
07/23/2004 DORCHESTER SC EMERGENCY MNGR
3 TREES DOWN.
0444 PM TSTM WND DMG CROCKETVILLE 32.92N 81.08W
07/23/2004 HAMPTON SC EMERGENCY MNGR
TREE DOWN ON POWERLINES.
&&
JRSpecial weather statement, Jul 23, 5:39 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 539 PM EDT FRI JUL 23 2004 GAZ088-232230- SCREVEN- 539 PM EDT FRI JUL 23 2004 ...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 630 PM EDT... AT 539 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF GREEN HILL...OR ABOUT 6 MILES EAST OF SYLVANIA...MOVING SOUTH AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GREEN HILL...FARMDALE... WHITE HILL...HUNTERS...SHEPPARDS AND MIDDLEGROUND THROUGH 630 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. PY
Nearby
Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.